High Wind, Washington
- When
- March 14, 5:00 PM CST to 6:00 PM CST
- Where
- Washington forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 35.979, -94.216 (the zone’s center; the record gives no point)
Low pressure rapidly deepened over the central High Plains on the 14th, with the approach of a strong upper level disturbance, which resulted in a very strong pressure gradient across much of northwest Arkansas. West and southwest wind increased to over 40 mph, with gusts as high as 62 mph across parts of Washington County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Low pressure rapidly deepened over the central High Plains on the 14th, with the approach of a strong upper level disturbance, which resulted in a very strong pressure gradient across much of northwest Arkansas. West and southwest wind increased to over 40 mph, with gusts as high as 62 mph across parts of Washington County. The strong wind blew down power lines and large tree limbs, and damaged outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 14, 1:34 PM CST, 3 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
234 PM CDT Fri Mar 14 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 234 PM CDT Fri Mar 14 2025
- High impact weather day today with extreme fire weather
conditions, very strong winds, blowing dust, and limited and
brief potential for strong and/or severe thunderstorms for far
eastern parts of the forecast area.
- Slightly cooler this weekend, with low rain chances far
southeast Oklahoma into west central Arkansas on Saturday.
- Well above average temperatures and gusty south winds return
early next week, with at least elevated fire weather
conditions developing.
&&
.SHORT TERM...
(Through Tonight)
Issued at 234 PM CDT Fri Mar 14 2025
An historic fire weather and high wind day is in progress across
northeast Oklahoma, with multiple 60 to 70 mph gusts recorded
in the past 1 to 2 hours, considerable blowing dust and the
beginnings of multiple fires visible on both satellite and area
radars. The dryline continues to push eastward across eastern
Oklahoma, eventually reaching northwest and west central
Arkansas, with worsening conditions expected areawide following
its passage. The main change with the updated forecast has been to
extend the Red Flag Warning and the High Wind Warning/Wind
Advisory headlines through 10 pm, with only slow improvement
expected after sunset.
In addition to the fire weather, high wind, and blowing dust
concerns, we are not out of the woods as it concerns strong to
severe thunderstorms either. A line of thunderstorms has developed
in the past hour or so in advance of the dryline across far
northeast Oklahoma, moving rapidly northeastward. Given the
current and expected instability trends from roughly the Oklahoma
and Arkansas state line and to the east, in concert with the
existing wind fields, a brief window will exist through the rest
of the afternoon for localized severe weather. That threat should
quickly shift north and east of the area by early evening.
Into the rest of the overnight, expect wind speeds to trend
downward, with some gustiness remaining into early Saturday
morning. Temperatures should be largely above normal.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 234 PM CDT Fri Mar 14 2025
A cold front will move through the area during the day Saturday as
another, weaker disturbance pushes southeastward. This disturbance
will also bring a low chance for rain to parts of far southeast
Oklahoma and into west central Arkansas on Saturday. The troughing
over the weekend will shift east of the region by Monday, leading
to another round of above normal temperatures, gusty winds and
increasing fire weather concerns through Tuesday. Another storm
system will approach and move trough the region on Wednesday.
Current timing of this feature does not appear conducive to
another big fire weather day, with an early morning dryline
passage quickly replaced by a cold front. Low shower chances will
exist ahead of the dryline, with only modest moisture return
suggesting little in the way of thunderstorm potential.
Temperatures into Thursday will be near normal, with southerly
winds, a slight warmup and fire weather concerns returning for
Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Mar 14 2025
Overall, VFR conditions are expected through the TAF period for
all sites. However, vsbys may be reduced this afternoon due to
blowing dust (or smoke if fires develop in the region),
especially across NE OK sites. Sustained SW winds between 25-35
kts expected this afternoon with gusts up to 45-55 kts. There is
low potential for a few gusts near 60 kts between 18-00z across
NE OK sites. Winds diminish this evening and become light by late
overnight out of the west-northwest. Additionally, showers or
thunderstorms may briefly affect NW AR sites... but impacts are
expected to remain limited and localized at this time due to fast
storm motions. There is a low potential for a strong or severe
thunderstorm.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 48 63 34 63 / 0 10 10 0
FSM 53 71 38 64 / 0 20 10 0
MLC 51 67 35 64 / 0 10 0 0
BVO 45 62 30 63 / 0 0 0 0
FYV 49 68 32 59 / 0 10 10 0
BYV 53 66 34 57 / 10 10 10 0
MKO 50 65 34 62 / 0 10 0 0
MIO 48 61 32 59 / 0 10 10 0
F10 49 63 35 62 / 0 10 0 0
HHW 52 69 38 64 / 10 10 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 10 PM CDT this evening for OKZ049-053>076.
High Wind Warning until 10 PM CDT this evening for OKZ054>071.
Wind Advisory until 10 PM CDT this evening for OKZ049-053-
072>076.
AR...Red Flag Warning until 10 PM CDT this evening for ARZ001-002-010-
011-019-020-029.
High Wind Warning until 10 PM CDT this evening for ARZ001-010.
Wind Advisory until 10 PM CDT this evening for ARZ002-011-019-
020-029.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...43Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Fri Mar 14 2025
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Fri Mar 14 2025
...DAMAGING WIND AND FIRE EVENT ONGOING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late afternoon into Tonight.
TORNADO.
RISK...Limited.
AREA...Far Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Far Northwest Arkansas.
ONSET...Ongoing.
POOR VISIBILITY.
RISK...Elevated.
AREA...Primarily Eastern Oklahoma.
ONSET...Ongoing.
SIGNIFICANT WINDS.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FIRE WEATHER DANGER.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Northeast Oklahoma
DISCUSSION...
A powerful upper storm system is bringing a climatologically rare
high wind event to eastern Oklahoma and northwest Arkansas today.
Wind gusts between 50 and 60 miles an hour have been common. The
strongest gusts are expected along and north of Interstate 44, where
isolated damaging gusts to 70 miles an hour may occur. Winds will begin
to lessen some as we move through the evening hours.
In addition to the wind, very low humidity and favorable fuel
conditions will pose a critical to extreme fire weather danger
threat across all of eastern Oklahoma and northwest Arkansas. The
most dangerous fire weather potential is forecast to be roughly
west of U.S. Highway 69 and north of Interstate 40, but the
potential for rapid fire spread will be present across all of the
area. Again,these conditions are expected to improve slowly as we
move through tonight.
Thunderstorms continue to develop near the dry line across northwest Arkansas
late this afternoon. There is the potential that these storms could become severe
before exiting the area by early evening. All modes of severe weather are possible.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY...No Hazards.
MONDAY THROUGH WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...High Wind Potential.
EXTENDED DISCUSSION...
Gusty south winds and very low relative humidity values return
early next week, once again raising fire weather concerns across
the region.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders will need to be on alert
for the potential of rapidly spreading fires, downed power
lines from the wind, and potential damage to structures,
especially across northeast Oklahoma and far northwest Arkansas.
weather.gov/tulsa contains additional information.Preliminary Local Storm Report
National Weather Service Tulsa OK
533 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Hail 4 NE Cave Springs 36.30N 94.18W
03/14/2025 E0.75 Inch Benton AR Public
&&
JDSPreliminary Local Storm Report
National Weather Service Tulsa OK
535 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 2 W Rogers 36.34N 94.16W
03/14/2025 E0.88 Inch Benton AR Public
&&
JDSPreliminary Local Storm Report
National Weather Service Tulsa OK
536 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail 3 N Rogers 36.37N 94.12W
03/14/2025 E1.00 Inch Benton AR Public
&&
JDSPreliminary Local Storm Report
National Weather Service Tulsa OK
541 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail 1 N Rogers 36.35N 94.13W
03/14/2025 M1.25 Inch Benton AR Public
&&
JDSPreliminary Local Storm Report
National Weather Service Tulsa OK
543 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Non-Tstm Wnd Gst 5 SSE Haskell 35.75N 95.64W
03/14/2025 M59 MPH Muskogee OK Mesonet
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
547 PM CDT Fri Mar 14 2025
ARZ001-142315-
Benton AR-
547 PM CDT Fri Mar 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON COUNTY
THROUGH 615 PM CDT...
At 547 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Pea Ridge, moving northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Avoca... Garfield...
Gateway... Hill Top...
Walnut Hill... Rogers...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3630 9409 3633 9415 3650 9408 3650 9390
TIME...MOT...LOC 2247Z 220DEG 62KT 3638 9407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245151.